Alabama, 2023

Tornado and Damaging Wind in Alabama, March 12, 2023

March 12, 2023 · NWS BMX · 2 events in 2 counties and zones

A pre-frontal line of thunderstorms tracked eastward across east Alabama during the morning hours on March 12th. A segment of the line intensified over Tallapoosa and chambers counties, producing a weak tornado and some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A pre-frontal line of thunderstorms tracked eastward across east Alabama during the morning hours on March 12th. A segment of the line intensified over Tallapoosa and chambers counties, producing a weak tornado and some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 12, 5:50 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Mar 12, 5:50 AM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
650 AM CDT Sun Mar 12 2023

...New AVIATION...

.SHORT TERM...
(Today through Monday)
Issued at 325 AM CDT SUN MAR 12 2023

A pre-frontal line of thunderstorms has pushed into the northwest
counties early this morning. This line will track east-southeast
through the remainder of the morning hours and will be the focus
for strong to severe storms. The primary threat will be wind gusts
of 50-60 mph. Very warm surface temperatures are occurring ahead
of the line with readings in the lower to middle 60s across much
of Central Alabama. Surface based CAPE of 500-1000 J/kg will
proceed the line of convection for areas south of I-20 and west of
I-65, thus the higher wind threat will be across the southwest
counties. Hi-res models show the convective line exiting the
southeast counties by late morning. The lagging cold front will
move through during the afternoon and evening hours. Scattered
showers and a few thunderstorms will occur along and ahead of the
front, but severe storms not expected. Decreasing clouds tonight,
although some post-frontal clouds may linger across east Alabama.
Mostly sunny and much cooler on Monday with highs in the 50s north
and lower 60s south.

58/rose

&&

.LONG TERM...
(Monday Night through Saturday)
Issued at 310 AM CDT SUN MAR 12 2023

A large dome of high pressure will be present at the surface over
the mid section of the U.S. by Monday evening with NRLY winds across
AL around the E side of the elongated ridge. This will allow for
ample CAA into C AL and a late season cold snap. Will likely need a
freeze warning for at least the NRN half of C AL for conditions
early Tue. With highs on Tue generally in the 50s, and the surface
ridge sliding EWD to over ERN Conus, Tue night into Wed morning
should be even colder, and a freeze warning is likely for all of C
AL. Guidance is trending colder for a 3rd night on Wed night into
Thu morning which could result in borderline freezing temps in the
NE counties as the ridge nudge EWD toward the Atlantic Seaboard
while generally still over E Conus. Temperatures moderate some
during the day Thursday as ridging over C AL weakens and our low
level flow turns back around. This will be in advance of another
approaching surface frontal boundary. Chances for rain showers
return Thu night through early Sat with the passage of this frontal
system, and yet another possibility for freezing temperatures across
the NRN portions of C AL to get us to the end of our forecast for
Sat night.

08

&&

.AVIATION...
(12Z TAFS)
Issued at 634 AM CDT SUN MAR 12 2023

Widespread showers with embedded tstms will continue across Central
Alabama thru 17Z. The rain and tstms will shift south of the I-20
corridor by 14Z and south of I-85 by 17Z. Lcl heavy rainfall with
vsbys blo 2 miles will impact the northern TAF sites thru 14Z and
MGM/TOI from 14Z thru 17Z. A cold front will enter northwest
Alabama by 15Z and shift southeast, reaching the I-65 corridor by
17Z and the I-85 corridor by 23Z. Minimal shower activity expected
with the front, but cooler air behind the front will produce IFR
cigs across the northern TAF sites by 18Z. The IFR cigs will
linger thru the evening hours, with clearing from north to south
after 06Z.

58/rose

&&

.FIRE WEATHER...

A cold front will bring widespread showers and thunderstorms through
this evening with rainfall amounts averaging around one-half inch.
Southwest winds this morning will become northwest for areas north
of I-20 this afternoon. Drier conditions return Monday with northwest
winds 5-10 mph. Min RH values on Monday will be in the 35 to 40
percent range.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     60  39  55  27 /  80   0   0   0
Anniston    63  42  58  31 /  90  20   0   0
Birmingham  64  42  57  32 /  80  10   0   0
Tuscaloosa  65  43  59  32 /  90  10   0   0
Calera      65  43  59  33 /  90  20   0   0
Auburn      64  46  61  34 /  90  40   0   0
Montgomery  67  47  62  35 /  90  40   0   0
Troy        67  47  64  35 /  90  40   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...58
LONG TERM....08
AVIATION...58/rose
Hazardous weather outlook, Mar 12, 1:50 AM CST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
150 AM CST Sun Mar 12 2023

ALZ011>015-017>050-131100-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
150 AM CST Sun Mar 12 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

A line of strong thunderstorms will move southeast across the southern
two-thirds of Central Alabama through the late morning hours. Some
of the storms may become severe and produce damaging winds up to 60
mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Temperatures will likely fall below freezing Monday night into
Tuesday morning across northern portions of Central Alabama.
Temperatures below freezing are likely Tuesday night and into
Wednesday morning across a majority of Central Alabama.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this morning due to the threat of severe thunderstorms.

In the hours before

Special weather statement, Mar 12, 4:03 AM CST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Birmingham AL
503 AM CDT Sun Mar 12 2023

ALZ030-121045-
Sumter AL-
503 AM CDT Sun Mar 12 2023

...A strong thunderstorm will impact portions of southern Sumter
County through 545 AM CDT...

At 503 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lauderdale, moving southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Livingston, York, Cuba, Boyd, The University Of West Alabama,
Coatopa, Dug Hill, Kinterbish, Old Mallard Airport, Lilita, Bellamy,
I 20 Welcome Center At Cuba, Whitfield, Ward and Payneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3270 8838 3270 8837 3250 8793 3246 8796
      3245 8800 3242 8804 3238 8804 3236 8800
      3231 8804 3231 8842
TIME...MOT...LOC 1003Z 299DEG 34KT 3251 8842

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

25/Owen
Special weather statement, Mar 12, 4:38 AM CST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Birmingham AL
538 AM CDT Sun Mar 12 2023

ALZ039-121130-
Marengo AL-
538 AM CDT Sun Mar 12 2023

...A strong thunderstorm will impact portions of Marengo County
through 630 AM CDT...

At 538 AM CDT, Doppler radar was tracking a strong thunderstorm near
Jefferson, or 11 miles southwest of Demopolis, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Demopolis, Linden, Uniontown, Jefferson, Thomaston, Myrtlewood,
Faunsdale, Dayton, Freddie Jones Field, Pin Hook, Consul, Magnolia,
Miller, Chickasaw State Park, Half Acre, U.S. 80 and AL 28, Old
Spring Hill, Carleys, Octagon and Calvary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3252 8791 3252 8785 3255 8783 3252 8782
      3252 8773 3248 8772 3248 8752 3231 8752
      3231 8747 3227 8747 3225 8752 3213 8752
      3213 8762 3205 8762 3219 8801 3228 8802
      3228 8794 3231 8793 3238 8804 3242 8804
TIME...MOT...LOC 1038Z 290DEG 37KT 3240 8799

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

25/Owen
Special weather statement, Mar 12, 5:54 AM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Birmingham AL
654 AM CDT Sun Mar 12 2023

ALZ040-121230-
Dallas AL-
654 AM CDT Sun Mar 12 2023

...A strong thunderstorm will impact portions of southeastern Dallas
County through 730 AM CDT...

At 654 AM CDT, Doppler radar was tracking a strong thunderstorm near
Dannelly Reservoir, or 15 miles southwest of Selmont-West Selmont,
moving east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dallas Lake, Old Cahaba Park, Belknap, Dannelly Reservoir, Tilden,
Whites Bluff, Carlowville, Hazen and Minter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3206 8718 3207 8719 3208 8719 3210 8723
      3212 8724 3212 8726 3214 8725 3215 8728
      3217 8729 3235 8720 3228 8686 3226 8686
      3224 8683 3224 8681 3222 8681 3222 8691
      3205 8691 3205 8718
TIME...MOT...LOC 1154Z 285DEG 38KT 3221 8719

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

25/Owen
Special weather statement, Mar 12, 6:15 AM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Birmingham AL
715 AM CDT Sun Mar 12 2023

ALZ042-121245-
Lowndes AL-
715 AM CDT Sun Mar 12 2023

...A strong thunderstorm will impact portions of Lowndes County
through 745 AM CDT...

At 715 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Belknap, or 11 miles west of Mosses, moving east at 45
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fort Deposit, Mosses, Hayneville, Gordonville, Lowndes County
Airport, Beechwood, Calhoun, Letohatchee, Mount Willing, Collirene,
Clover Hill, Farmersville and Fostoria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3197 8684 3199 8686 3205 8686 3205 8691
      3219 8691 3222 8689 3223 8681 3224 8681
      3224 8683 3227 8686 3222 8647 3196 8650
TIME...MOT...LOC 1215Z 277DEG 41KT 3218 8689

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Mar 12, 6:47 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Birmingham AL
747 AM CDT Sun Mar 12 2023

ALZ036-037-121315-
Tallapoosa AL-Coosa AL-
747 AM CDT Sun Mar 12 2023

...A strong thunderstorm will impact portions of northwestern
Tallapoosa and Coosa Counties through 815 AM CDT...

At 747 AM CDT, Doppler radar was tracking a strong thunderstorm over
Rockford, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Alexander City, Goodwater, Rockford, Kellyton, Jacksons' Gap, New
Site, Goldville, Hanover, Lyle, Bradford, Cottage Grove,
Bentleyville, Moriah, Hatchet, Nixburg, Hillabee Creek, Eastern Lake
Martin, Northern Lake Martin, Highway 9 and Highway 22 and
Crewsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3280 8586 3285 8644 3304 8627 3309 8600
      3309 8598 3310 8597 3311 8571
TIME...MOT...LOC 1247Z 271DEG 41KT 3289 8624

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The Maxwell AFB radar (KMXX), 43 km away, was scanning. The volume nearest the first event began at 13:17 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Tallapoosa

When
March 12, 7:17 AM CST to 7:18 AM CST
Where
Tallapoosa County, 2.43 mi ESE of Bevelle to 2.96 mi ESE of Bevelle
Rating
EF0
Path length
0.59 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
32.907, -85.911

National Weather Service meteorologists surveyed damage in western Tallapoosa County and determined that it was consistent with an EF0 tornado, with maximum winds near 65 mph. A brief tornado began just north of Highway 280 and moved along an east-northeast path across Flint Hill Place. Several smaller trees uprooted around a cemetery near Flint Hill Methodist Church. The tornado continued across County Road 21 and Dadeville Road. Several pine trees were uprooted on the north side of Dadeville Road before the tornado dissipated.

Thunderstorm Wind, Chambers

When
March 12, 8:22 AM CST to 8:24 AM CST
Where
Chambers County, 0.93 mi SW of Lanett
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.872, -85.193

Several trees uprooted in and around the city of Lanett, some on homes.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyThe tornado archive for Alabama, 2023Warnings in Alabama, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083444, 1083445.